MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230SP-40-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned with the coilspring sheath cut at 230.9 cm from the handle of the device.The cut is near where the forceps housing would be.The forceps cups, housing, and link wires were not returned.The handle of the device would advance and retract, however the resting position of the handle when in the typical closed position is higher than intended.The user indicated that the drive wire was cut during use proximal to the solder joint that was not returned.It is possible the difficulties encountered by the user was the result of a broken solder joint.The device was sent back to the supplier for evaluation.Investigation conclusion: the product was returned to the approved supplier for evaluation and the investigation is on-going.Once additional information has been received a follow-up emdr report will be provided.
 
Event or Problem Description
During esophagogastroduodenoscopy (egd), the physician used a cook captura serrated forceps with spike.They went to take a biopsy.The handle snapped and it would no longer open or close.The device was evaluated on 06/30/2017.It was found that the cups of the forceps were missing.The following clarification was received on 07/06/2017 per the customer: the forceps were removed stuck in the open position from the patient with the endoscope.Once it was outside the body, it was cut off to be able to pass through the endoscope.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report, specifically the forceps were cut.The device was returned with the coilspring sheath cut at 230.9 cm from the handle of the device.The cut is near where the forceps housing would be.The forceps cups, housing, and link wires were not returned.The handle of the device would advance and retract, however the resting position of the handle when in the typical closed position is higher than intended.The user indicated that the drive wire was cut.Without the link wire, forceps housing or cups a complete evaluation cannot be performed.The device was sent back to the supplier for evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the device determined the device was returned cut approximately 230.9 cm from the handle end.The cut off section containing the forceps cups, housing, and link wires was not returned, therefore; without the cut off section containing the forceps cups, housing, and link wires the reported defect of "open / close" could not be confirmed.The reported defect of "would not open" could not be confirmed.The device history records for packaging work orders were reviewed.The assembly order had no relevant rejects during manufacturing or final quality control (fqc) inspection.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." the instructions for use states: "using slight pressure on handle, close forceps around tissue or object.Note: it is not necessary to apply excessive pressure to cleanly excise tissue.Caution: if forceps fail to close, slowly pull cups against channel opening.Remove endoscope and forceps as a unit, then manually close cups and withdraw forceps from endoscope." prior to distribution, all captura biopsy forceps are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During esophagogastroduodenoscopy (egd), the physician used a cook captura serrated forceps with spike.They went to take a biopsy.The handle snapped and it would no longer open or close.The device was evaluated on 06/30/2017.It was found that the cups of the forceps were missing.The following clarification was received on 07/06/2017 per the customer: the forceps were removed stuck in the open position from the patient with the endoscope.Once it was outside the body, it was cut off to be able to pass through the endoscope.Medwatch 2200710000-2017-8036 was received from the fda on 07/31/2017.The following information was provided: "event desc: cook 2.4 mm cold forceps were placed down endoscope during a procedure.Forceps would not close after opening for biopsy.Had to remove scope with forceps open.Cut end off with wire cutter to remove them from scope.What was the original intended procedure? procedure: upper gi endoscopy.Indications: crohn's disease.Medicines: general anesthesia.Complications: no immediate complications.Procedure: after obtaining informed consent, the endoscope was passed under direct vision.Throughout the procedure, the patient's blood pressure, pulse, and oxygen saturations were monitored continuously.The endoscope was introduced through the mouth, and advanced to the second part of duodenum.The upper gi endoscopy was accomplished without difficulty.The patient tolerated the procedure well.Findings: the examined esophagus was normal.Biopsies were taken with a cold forceps for histology.The entire examined stomach was normal.Biopsies were taken with a cold forceps for histology.The examined duodenum was normal.Biopsies were taken with a cold forceps for histology.Impression: normal esophagus biopsied.Normal stomach biopsied.Normal examined duodenum biopsied.Device usage problem: device malfunction- this is, the device did not do what it was supposed to do.Other patient information: ethnic background: white.Other pertinent info: (b)(6) y.O.Male with ileocolonic crohn's disease, crohn's disease diagnosed in (b)(6) 2016.His crohn's disease phenotype is inflammatory, non-penetrating, non-structuring, without perianal disease.(patient) presented with nonbloody diarrhea and (b)(6)-lb wt loss; labs were notable for elevated esr.Egd- normal macroscopically and on pathology.Colonoscopy showed pancolitis with nl ti macroscopically; pathology showed mildly active ileitis, mild-moderate pancolitis with focal histiocytic aggregates in sigmoid & rectum.Ct-enterography demonstrated colitis.The radiology report mentions small 5mm segment inflammation in terminal ileum, but review with another radiologist, who felt this was normal and c/w peristalsis.Unsuccessful attempt at weaning off budesonide (uceris) in (b)(6) 2016- had abd pain.Other therapies in use on patient: not applicable.Other devices in use on patient: endoscope with cold forceps passed within scope".

Brand Name
CAPTURA SERRATED FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6697738
Report Number1037905-2017-00460
Device Sequence Number11205559
Product Code FCL
UDI-Device Identifier00827002561335
UDI-Public(01)00827002561335(17)200426(10)W3856441
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/03/2017
Report Date (Section F) 07/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230SP-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date06/13/2017
Device Age2 MO
Event Location Hospital
Initial Date Received by Manufacturer 06/15/2017
Supplement Date Received by Manufacturer07/10/2017
Initial Report FDA Received Date07/10/2017
Supplement Report FDA Received Date08/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age14 YR
Date Report Sent to FDA07/13/2017